Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 72, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2000, 9:56 AM EDT for Alamance County, Guilford County, North Carolina. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 2000, 9:56 AM EDT (13:56 UTC)
- Expired
- May 25, 2000, 10:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alamance County, NC, Guilford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:00 AM EDT | Thunderstorm Wind 70 E | Greensboro, NC | A bank in downtown Greensboro had its windows blown out by strong winds. A total of around 50 homes and buisness in Guilford County suffered major damage with 88 receiving minor damage. |
| May 25, 10:14 AM EDT | Thunderstorm Wind 70 E | Burlington, NC | Trees down on the west side of Burlington. |
| May 25, 10:16 AM EDT | Thunderstorm Wind 70 E | Haw River, NC | Extensive damage to homes from downed trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
313 WUUS52 KRAH 251357 SVRRDU NCC001-081-251430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 956 AM EDT THU MAY 25 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ALAMANCE COUNTY IN NORTH CAROLINA CENTRAL GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 1030 AM EDT * AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCLEANSVILLE AT 1005 AM EDT GIBSONVILLE AT 1020 AM EDT SWEPSONVILLE...HAW RIVER...GRAHAM...GLEN RAVEN AT 1025 AM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3615 7984 3597 7984 3594 7934 3616 7934
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:08 AM EDT, 6 hours 48 minutes earlier.
Area forecast discussion, May 25, 3:08 AM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 306 AM EDT TUE MAY 23 2000 IR SAT SHOWS MCS FROM TN/KY EARLIER THIS EVENING DISSIPATING AS IT MAKES ITS WAY INTO NC. EXPECT THIS TO CONTINUE TO THIN OUT AND BRING PARTLY CLOUDY SKIES BY LATE MORNING. WEAK BOUNDARY PROGGED TO SLOWLY SINK SOUTHWARD THROUGH THE STATE THIS AFT/EVE. UPSTREAM SOUNDINGS SHOW DRY CONDITIONS AT LOW LEVELS. DEEP CONVECTION TO THE WEST LIKELY TO BLOCK MOISTURE. LACK OF SYNOPTIC LIFT AT LOWER LEVELS MAY LIMIT FORMATION OF CONVECTION. HOWEVER...BOTH AVN/ETA SHOWING MODERATELY UNSTABLE ENV WITH LAPSE RATES 6 TO 6.5/LI'S -4 TO -6/AND CAPES 400 TO 1200. ETA ALSO INDICATES A SHORTWAVE PASSING THROUGH MID DAY. LOCATION BETWEEN TWO JETS PROVIDES GOOD UPPER DIVERGENCE. WITH MODERATE DIURNAL INSTABILITY AND FAVORABLE UPPER LEVEL CONDITIONS WILL KEEP MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS AFT/EVE. AIR MASS DRIES OUT AS FRONT SINKS TO SOUTH AND UPPER RIDGE/SFC HIGH BUILDS IN ON FRI/SAT. MODELS DIFFER AS TO WHETHER FRONT COMES BACK NORTH AS WARM FRONT ON SAT. WILL STICK WITH WARM AND DRY FOR NOW. AS FOR TEMPS...STARTING OUT WARMER THAN YESTERDAY BUT EXPECT TO SEE MORE CLOUDS TODAY. EXTRAPOLATION OF LOW LEVEL THICKNESSES SUPPORT HIGHS IN UPPER 80S TO LOWER 90S. WILL STICK TO THE LOWER END OF THAT RANGE FOR TODAY. .RAH...NONE. SEB/RFG
In the hours before
Special weather statement, May 25, 5:55 AM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH, NC 555 AM EDT THU MAY 25 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-251700- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- 517 AM EDT THU MAY 25 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH CAROLINA AFTER 1 PM TO AS LATE AS 9 PM THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT IS EXPECTED TO DROP SOUTHEAST ACROSS CENTRAL NORTH CAROLINA BY TONIGHT. THIS IN COMBINATION WITH WARM AND HUMID AIR WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON THROUGH EARLY EVENING MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA. BECAUSE OF STRONG WINDS IN THE MIDDLE ATMOSPHERE...THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS WILL BE FROM DAMAGING DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM THIS MORNING. RFG
Special weather statement, May 25, 6:00 AM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RALEIGH, NC 600 AM EDT THU MAY 25 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-251700- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- 600 AM EDT THU MAY 25 2000 A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. THIS INCLUDES AREAS MAINLY SOUTH OF THE GREENSBORO TRIAD... BURLINGTON ...RALEIGH-DURHAM TRIANGLE...AND ROCKY MOUNT TO THE SOUTH CAROLINA LINE. .SKYWARN SPOTTERS... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH CAROLINA AFTER 1 PM TO AS LATE AS 9 PM THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT IS EXPECTED TO DROP SOUTHEAST ACROSS CENTRAL NORTH CAROLINA BY TONIGHT. THIS IN COMBINATION WITH WARM AND HUMID AIR WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON THROUGH EARLY EVENING MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH CAROLINA. BECAUSE OF STRONG WINDS IN THE MIDDLE ATMOSPHERE...THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS WILL BE FROM DAMAGING DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM THIS MORNING. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:18 AM EDT | Tornado Warning | RAH | Alamance, Orange | 32 min |
| May 25, 10:31 AM EDT | Tornado Warning | RAH | Durham, Orange | 29 min |
| May 25, 10:38 AM EDT | Severe Thunderstorm Warning | RAH | Person | 32 min |
| May 25, 10:48 AM EDT | Severe Thunderstorm Warning | RAH | Granville, Wake | 47 min |
| May 25, 10:57 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance | 48 min |
| May 25, 3:34 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 36 min |
| May 25, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.